Alert archive / Colorado / Red Flag Warnings in 2024

Red Flag Warning 10, NWS Denver/Boulder, CO

April 5, 202411 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Apr 5, 2024, 1:37 PM MDT for 11 counties in Colorado. It took effect at Apr 6, 2024, 12:00 PM MDT. It was in force for 30 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 2024, 1:37 PM MDT (19:37 UTC)
In effect from
Apr 6, 2024, 12:00 PM MDT
Expired
Apr 7, 2024, 6:09 PM MDT
In force
30 hr
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Boulder County, CO, Broomfield County, CO, Elbert County, CO, Jefferson County, CO, Larimer County, CO, Lincoln County, CO, Morgan County, CO, Washington County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 15 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.6 hours before the alert went out and 352 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2177 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Apr 5, 10:31 AM MDT, 3 hours 6 minutes earlier. Its key messages:

  • Warm and dry today with temperatures reaching the warmest values so far this year.
  • Increasing winds across the area today along with low relative humidity, leading to widespread critical fire weather conditions across the plains.
  • An exceptionally strong storm will bring high winds this weekend. The Front Range mountains and foothills as well as the adjacent plains will see gusts around 80 mph with some areas possibly seeing 100 mph winds. Power outages, broken tree branches, and blowing dust may occur due to the wind. Across the plains, gusts could reach 75 mph.
  • This system will also bring snow to the mountains Friday night through Saturday night. This may impact travel as strong winds and snow will reduce visibility. A mix of rain and snow showers is possible across the lower elevations.
Area forecast discussion, Apr 5, 10:31 AM MDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1031 AM MDT Fri Apr 5 2024

.KEY MESSAGES...

- Warm and dry today with temperatures reaching the warmest
  values so far this year.

- Increasing winds across the area today along with low relative
  humidity, leading to widespread critical fire weather
  conditions across the plains.

- An exceptionally strong storm will bring high winds this
  weekend. The Front Range mountains and foothills as well as the
  adjacent plains will see gusts around 80 mph with some areas
  possibly seeing 100 mph winds. Power outages, broken tree
  branches, and blowing dust may occur due to the wind. Across the
  plains, gusts could reach 75 mph.

- This system will also bring snow to the mountains Friday night
  through Saturday night. This may impact travel as strong winds
  and snow will reduce visibility. A mix of rain and snow showers
  is possible across the lower elevations.

&&

.UPDATE...
Issued at 1003 AM MDT Fri Apr 5 2024

High level cloud cover may alter highs a few degrees this aftn
across nern CO where it persists. In addition, this could also
delay mixing of stronger winds in the boundary layer as well.
However, will leave all Red Flag Warnings in place.

Will see strong winds develop from Sat into Sat night.  Will
be upgrading most areas to a high wind warning by early this
aftn.

&&

.SHORT TERM /Through tonight/...
Issued at 440 AM MDT Fri Apr 5 2024

Today will be warm, windy, and dry across the plains. Mid level
temperatures increase a touch from yesterday, and with deep mixing
again today, this should lead to highs a few degrees warmer than
Thursday. Southwest/southerly flow aloft will increase throughout
the day, leading to stronger winds with gusts to 50 mph over the
plains. Widespread critical fire weather conditions will develop
across the plains, therefore a Red Flag Warning remains in effect
from late Friday morning through early Friday evening. See Fire
Weather Discussion below for more details.

Friday night will become more unsettled as a deepening upper level
trough finally moves into the area bringing Pacific moisture along
with it. A Winter Weather Advisory has been issued for west
Jackson and Grand Counties above 9000 feet from midnight tonight
until noon on Sunday due to hazardous driving conditions from
widespread blowing snow. See the long term discussion below for
more details.

&&

.LONG TERM /Saturday through Thursday/...
Issued at 440 AM MDT Fri Apr 5 2024

This weekend will have highly impactful weather throughout. All
of the system's different weather features and threats will be
discussed in different segments below.

Precipitation/Snow:

A strong shortwave trough will begin passing through our forecast
area Saturday morning as a vorticity max moves across the mountains
at daybreak. There will be a wave of snow in the mountains due to
this forcing although the south-southwesterly winds in the low
levels and aloft are not a favorable orographic flow for our
CWA's mountains. The wave may produce a couple inches of snow in
the mountains early Saturday morning before the wave of
precipitation weakens and moves north of our area. Behind the
vorticity max passage, winds will shift more westerly which is
more favorable for upslope in our mountains. Snow showers, some
convective in nature, will occur on and off throughout the day.
The snow showers and strong winds will create travel impacts and
travel may be quite hazardous at times when the snow rates are
increased. The snow will continue through Saturday night and into
Sunday morning in the mountains. The Park Range and northern Front
Range mountains will see the heaviest amounts which could top a
foot in the Park Range and up to 10 inches in the Front Range.
Winter Weather Advisories were issued for zones 31,33, and 34. We
decided to go the advisory route as we will try to highlight the
worst travel conditions with Snow Squall Warnings. The strong
winds and sporadic periods of heavier snow lend itself to snow
squalls. However, the period when snow squalls would be most
likely in the mountains would be before sunrise Saturday
associated with the cold front and that may be too early in the
day to issue a Snow Squall Warning.

Across the plains, models disagree on the precipitation type. As the
cold front moves through the I-25 corridor and plains on Saturday,
it will develop precipitation behind it. Most models do a poor
job of grasping the temperature gradient along the front as it is
almost always much higher in the real world. This would result in
more precipitation and precipitation forming farther west than
model predictions as well as more snow than rain. The thinking is
that there will be a mix of rain and snow behind the cold front
and with the wind, this may create low visibility at times
Saturday morning. Little to no snow is expected to accumulate even
though the snow may appear intense for a short time.

One of the trickiest aspects about this forecast is the potential
for snow across the far northeast corner of Colorado. Most models
show the deformation zone on the southwest side of a low pressure
system that stalls in central Nebraska. This precipitation would
likely be heavy and would turn to mostly snow Saturday night. The
most likely scenario is that the snow falls in the panhandle of
Nebraska and not Colorado. However, if the system were to track
farther south and west, it could leave a band of heavy precipitation
and some snow in Logan, Phillips, and especially Sedgwick County.
Given the extreme winds expected, there could be blizzard conditions
there although that is an unlikely solution (<10%). The 90th
percentile snow grids were increased from near 0 to around 3" in the
far northeast corner to account for this possibility.

High Winds:

There are two rather classic setups for strong winds with this
system as the first setup is a bora wind regime behind a cold front
and then it turns to a chinook wind regime for the rest of the
event. The cold front will pass through the plains during the
morning and into the early afternoon on Saturday. Immediately behind
this front strong west-northwest winds will develop. As mentioned
above, models often do a poor job at grasping the strength of the
temperature gradient and winds with a cold front. This system
reminds me of the April 2018 windstorm which had exceptionally
strong winds across the plains behind a cold front as gusts
reached as high as 89 mph in Louisville. The bora winds will not
be quite as strong in this event but gusts up to 60 mph are
possible in the Denver metro and up to 75 mph across the
northeast plains and areas close to the foothills like Boulder.

Then, later on Saturday evening, a textbook mountain wave/chinook
wind setup will occur. Model cross sections show a strong inversion
around the mountain top layer with it continuing down the entire
foothills and onto the plains. The west-northwesterly flow is
maximized at mountain top and pulled downward towards the surface
across the foothills and adjacent plains. There is also a mean
state critical layer that is forecast to develop and further
increase wind speeds. All model guidance is in agreement with an
exceptional wind event for our area. The ECMWF ensembles show some
impressive wind gust numbers. For example, Boulder(BDU) has a
mean forecast wind gust of 80 mph Saturday night with some members
showing gusts as high as 108 mph. The same ensemble has gusts
above 90 mph at DIA and Centennial, too. While those numbers seem
a bit high, it does represent the high end scenario in this event
with gusts exceeding 100 mph possible mainly in the foothills.
The impacts from this wind could be significant as power outages
and downed branches may be common. The one piece of good news is
that we haven't reached full leaf-out yet so that should reduce
some of the strain on the trees. Blowing dust will be possible on
the plains especially if there is less precipitation than
forecast. That could have a big impact on travel as well. The High
Wind Watches were kept as we fine-tune the highest wind speed
forecasts.

Fire Weather:

As discussed above, the cold front will likely bring cooler
temperatures and more precipitation than the models currently are
predicting. If that does end up being the case, it will keep
relative humidities above 25 percent and limit fire weather
conditions. However, due to such strong winds, any areas that are
warmer than currently expected and remain mostly dry, will have fire
weather concerns as the winds could cause a fire start to spread
rapidly.

Severe Weather:

If the trough and surface low pressure center were to track farther
south and west than currently forecast, it could leave an area of
moderate instability across the far northeast corner of Colorado.
Any storms that form ahead of the boundary could produce strong
wind gusts and there would be a small chance of a tornado given
the incredible amount of low level helicity. The SPC severe
weather outlook shows a marginal risk in Nebraska just a few
miles from the Colorado border and it is still most likely that
any strong storms would miss our forecast area.

Next work week's forecast:

There will be a secondary trough that moves across the Desert
Southwest on Monday and into Tuesday. The recent model trend with
this trough is to take a more southerly route and the trough being
more positively tilted. Both of these factors make it less likely
our forecast would receive precipitation from this trough. Having
said that, there will be northeast winds in the low levels which
will bring upslope flow the to southern foothills and Palmer
Divide. Those areas are likely to see precipitation with a rain
and snow mix. Snow amounts looks light at the moment.

Ridging aloft will build in over Colorado by the end of the week
which will lead to dry and mild conditions.

&&

.AVIATION /18Z TAFS through 18Z Saturday/...
Issued at 1019 AM MDT Fri Apr 5 2024

There is a sfc low to the ENE of DIA which has kept winds more
westerly this morning.  Eventually this low should weaken so that
gusty south winds develop by 19z or so. Gusts may increase up to
45 mph by 21z and last thru 01z. South winds will continue
overnight with gusts from 30 to 35 mph at times.

Late tonight winds will become more SW by 12z and then switch to
a more WNW direction by 14z. Still expect strong WNW winds to
affect the area Sat aftn with gusts from 50 to 55 mph at times.

VFR conditions this aftn and tonight. There could be a period of
snow shower activity between 12z and 15z with ceilings down to
5000 ft and brief visbility of 3-5 miles.

&&

.FIRE WEATHER...
Issued at 440 AM MDT Fri Apr 5 2024

Critical fire weather conditions are expected today as strong
southerly winds mixed with warm and dry conditions spread across the
plains. Winds could gust up to 50 mph and relative humidities are
expected to drop to 5 to 15%. Red Flag Warnings are in effect from
10 AM this morning until 9 PM this evening for most of the plains.
While winds and relative humidities are expected to meet Red Flag
criteria for the foothills of Boulder, Jefferson, and Douglas
Counties, fuels remain above critical conditions with recent
precipitation and observed patchy green-up, therefore they have been
excluded from the Red Flag Warning at this time, but will continue
to be monitored for any changes. A dryline stretching the length
of Colorado's eastern border down into Texas will help keep
relative humidities above critical levels for Sedwick County as it
will stay just east of it, however, Phillips County looks to stay
just west enough to allow for relative humidity to drop to
critical levels, therefore we have added this county into the Red
Flag Warning for today.

A cold front that moves across the area Saturday morning will likely
bring cooler temperatures and more precipitation than the models
currently are predicting. If that does end up being the case, it
will keep relative humidities above 25 percent and limit fire
weather conditions. However, due to such strong winds, any areas
that are warmer than currently expected and remain mostly dry, will
have fire weather concerns as the winds could cause a fire start to
spread rapidly. The most likely area to have higher fire danger in
in and just east of the Denver metro.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from midnight tonight to noon MDT Sunday
for COZ031.

Winter Weather Advisory from midnight tonight to 6 AM MDT Sunday
for COZ033-034.

High Wind Watch from Saturday morning through Sunday morning for
COZ033>047.

Red Flag Warning until 9 PM MDT this evening for COZ238-240>249-
251.

High Wind Watch from Saturday afternoon through Sunday afternoon
for COZ048>051.

&&

UPDATE...RPK
SHORT TERM...Bonner
LONG TERM...Danielson
AVIATION...RPK
FIRE WEATHER...Bonner/Danielson
Hazardous weather outlook, Apr 5, 10:02 AM MDT, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1002 AM MDT Fri Apr 5 2024

COZ030>051-061615-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1002 AM MDT Fri Apr 5 2024

...Very strong winds expected this weekend...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Critical fire weather conditions expected across the plains and
Palmer Divide today. Red Flag Warnings are in effect from late
this morning through this evening for most of the lower
elevations.

An approaching storm system is expected to bring snow showers to
the mountains beginning tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An exceptionally strong storm will bring high winds to all of
Colorado this weekend. The Front Range mountains and foothills as
well as the adjacent plains will see gusts around 80 mph with some
areas possibly seeing 100 mph winds. Power outages, broken tree
branches, and blowing dust may occur due to the wind. Across the
plains, gusts could reach 75 mph.

This system will also bring snow to the mountains through Saturday
night. This may impact travel as strong winds and snow will
reduce visibility. A mix of rain and snow showers is possible
across the lower elevations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 2:52 AM MDTWinter Weather AdvisoryBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more57 hr
Apr 5, 11:50 AM MDTHigh Wind WarningBOUAdams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 16 more54 hr

Nearby

Red Flag Warnings in Colorado, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.